FDA Drug Safety Podcast: FDA restricts use of prescription codeine pain and cough medicines and tramadol pain medicines in children; recommends against use in breastfeeding women
Welcome to FDA Drug Safety Podcasts for health care professionals. This is Lesley Navin, Advanced Practice Nurse from the Division of Drug Information.
On April 20, 2017, FDA announced it is restricting the use of codeine and tramadol medicines in children. These drugs carry serious risks, including slowed or difficult breathing and death, which appear to be a greater risk in children younger than 12 years. They should not be used in these children and should be limited in some older children. These drugs are FDA-approved only to treat adults. We are also recommending against the use of codeine and tramadol medicines in breastfeeding mothers.
We are requiring changes to the labels of all prescription medicines containing these drugs, adding:
- FDA’s strongest warning, a Contraindication, that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.
- A Contraindication to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
- A Warning recommending against use of codeine and tramadol in adolescents between 12 and 18 years who are obese or have conditions which may increase the risk of serious breathing problems.
- A strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants.
Health care professionals should be aware that tramadol and single-ingredient codeine are FDA-approved only for use in adults. However, data show it is being used in children and adolescents despite this fact.
Reviewing adverse event reports submitted to FDA from 1969 to 2015 identified 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines and from 1969 to 2016 nine cases of serious breathing problems, including three deaths, with use of tramadol in children younger than 18. Most serious side effects with both codeine and tramadol occurred in children younger than 12 years, and some cases occurred after a single dose.
Our review of the medical literature regarding codeine use during breastfeeding, found numerous cases of excess sleepiness and serious breathing problems in infants, including one death. FDA continues to monitor this safety issue and is considering an FDA Advisory Committee meeting to discuss the role of prescription opioid cough-and-cold medicines, including codeine, to treat cough in children.
Report side effects involving medications to the FDA MedWatch program at www.fda.gov/medwatch.
A link to the full communication detailing specific information for health care professionals and the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
And follow us on Twitter @FDA_Drug_Info. Thank you for listening.
- FDA Drug Safety Communication: FDA restricts use of prescription codeine pain and cough medicines and tramadol pain medicines in children; recommends against use in breastfeeding women
- FDA Drug Safety Podcast: FDA restricts use of prescription codeine pain and cough medicines and tramadol pain medicines in children; recommends against use in breastfeeding women